Cognitive Changes with Long Term Depression


Q: I am a 29 year old woman, who has had dysthymia and recurrent episodes of major depression since early to middle childhood. I have taken almost every drug and drug combination out there (except MAOIs) for depression and mood stabilization. I find that medications help temporarily but they often need to be increased and or changed to remain effective. Typically, the medications help bring me up from major depression to dysthymia. In the last few years, I have begun to experience cognitive changes. I find it more difficult to retain and recall information. It has become increasingly difficult to focus or concentrate on cognitive tasks. I seem to have a lesser comprehension of information I read or learn than I used to. I often find myself zoning out at times when I should be taking in important information. As I said this has only been happening for about 3 or 4 years. I haven't experienced any memory loss. My question is, could this be related to long term depression? Does having depression for multiple decades lead to cognitive decline?


A:   It seems that you have been struggling with depression since a very long time and I understand your concern. Depression and dysthymia in general can both lead to pyschomotor retardation ie involvement of both thinking , cognitive as well as motor issues.  It seems that you are suffering from the same in regards to the cognitive decline that you complain of. Since you depression and subsequent dysthymia has not been well controlled it may be worth it to try another set of medications other than the ones you are currently taking and have taken in the past. Also some amount of pyscho therapy may help. Having said this you may also be showing some signs of Attention deficit and recall memory issues. You can try some relaxation techniques and yoga which have shown to have a positive effect in restoring the same.

Related Q&A

Q: Hi, I recently had more depression and went into insomnia, i consulted a doctor and he adviced me for a blood test. ...

Q: Hi.. So I been extemely sick from stopping Celexa 40 mg cold turkey. I started to get exteme panic attack which send ...

Q: I have been taking the anti depressant drug citalopram for a couple of months now but haven't been feeling myself on ...

Q: I therapeutically take Xanax for anxiety and depression. Recently I ingested roughly 30mg on Xanax and the typical th...

Q: I am feeling very depressed because of the way I am being treated at work. I want to go on a medical leave of absence.


Dr. James Obaji M.D.

  • 247 Reviews
  • Family Physician

Dr. Suneel Sharman M.D.

  • 190 Reviews
  • Family Physician

Dr. Pat Golden M.D.

  • 169 Reviews
  • Cardiologist

Dr. Kunaal Jindal M.D.

  • 112 Reviews
  • Plastic Surgeon